It’s an old aphorism often used by doctors to train medical residents; it means, “look for the common cause, not the unusual.”
It’s a good rule of thumb. After all, if you go to your doctor about a sore throat, you want them to test for strep first, not run a blood panel looking for exotic parasites. In fact, most common ailments have common causes and common treatments.
That is, with the exception of tinnitus.
Over fifty million Americans experience tinnitus or ringing in your ear. Whether this noise is temporary or ongoing, the sound that is heard doesn’t have an external source. And while many patients and practitioners assume tinnitus is caused by damage to the middle and inner ear, tinnitus is one of the rare conditions where looking for zebras might be useful.
In other words? Tinnitus can have many surprising causes—and treatments. For example:
Most people know stress can be incredibly detrimental to one’s health. It can weaken our immune system and make us more susceptible to disease; lead us to unhealthy coping habits like drinking, smoking or binge eating; or cause us to be angry, sad, irritable, anxious or depressed.
But did you know that stress can also damage your hearing?
Periods of intense stress can often lead to bouts of tinnitus. Unfortunately, stress-induced tinnitus can become a vicious cycle. Stress causes tinnitus, which can make you more stressed, which can make your tinnitus symptoms, and so on.
Break the cycle by taking steps to help the treatment of tinnitus by actively manage your stress levels and mental health, including:
- Get regular exercise and maintain a healthy diet.
- Reduce your caffeine intake.
- Consider talking to a therapist about what’s causing you stress.
- Talk to your family doctor about prescription medication options for treating depression and anxiety.
When your tinnitus becomes noticeable, try to find ways to keep it from causing you stress. Find a tinnitus remedy that works for yourself such as an activity, or turn on a fan or soft music to dampen the sound.
2. Certain Medications
There are over 200 different medications that are known to be ototoxic—meaning they can cause tinnitus, worsen tinnitus symptoms or cause hearing loss. For many patients, these effects are irritating but temporary. But for others, especially patients taking medications at higher doses, the damage could be permanent. Some common medications that could cause tinnitus include:
- Aspirin and other nonsteroidal anti-inflammatory drugs including ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn)
- Certain antibiotics including ciprofloxacin (Cipro), doxycycline (Vibramycin, others), gentamicin (Garamycin), erythromycin (Ery-Tab, others), tetracycline (Sumycin), tobramycin (Nebcin) and vancomycin (Vancocin)
- Antimalarial drugs such as chloroquine and quinine
- Certain anticonvulsants including carbamazepine (Tegretol, others) and valproic acid (Depakote, others)
- Certain cancer drugs including cisplatin (Platinol) and vincristine (Oncovin, Vincasar)
- Loop diuretics when given intravenously in high doses, including bumetanide (Bumex), furosemide (Lasix) and torsemide (Demadex)
- Tricyclic antidepressants such as amitriptyline (Elavil, others), clomipramine (Anafranil) and imipramine (Tofranil)
If you are concerned about tinnitus, ask your doctor or pharmacist about known side effects for any medications you are taking. They’ll help you avoid certain drugs that could make your condition worse and provide suggestions for an alternative treatment.
3. Iron Deficiency
Iron deficiency comes from not getting enough iron in your diet, which leads to low levels of red blood cells, also known as anemia. Doctors have known for a long time that iron-deficiency anemia can cause fatigue. But new research is showing that it can also play a part in tinnitus and noise-induced hearing loss.
Researchers don’t yet know exactly how anemia and tinnitus are related; some guess that anemia may damage tiny capillaries in the inner ear, cause increased blood flow in the head or even interfere with sound signals as they travel to the brain.
Regardless, iron-deficiency is easily treated, so talk to your family doctor. They may suggest adjusting your diet or adding an iron supplement.
Smokers are a whopping 70 percent more likely to suffer from tinnitus and hearing loss than their non-smoking peers. Smoking irritates the lining of the middle ear, and the nicotine in cigarettes can block the transmitters that send sound signals to your brain.
The more you smoke, the greater your risk of tinnitus and hearing loss.
Even second-hand smoke can threaten your hearing. A 2014 report published in the Journal of the Association for Research in Otolaryngology showed that participants regularly exposed to second-hand smoke were 28 percent more likely to have hearing problems than nonsmokers.
The threat of worsening tinnitus and hearing loss may just be the motivation you need to quit for good. Need some extra help? Reach out to your doctor, your workplace’s employee assistance program, your health insurance company or to your local community-based smoking cessation programs. They can give you the support and resources you need to kick your smoking habit for good.
According to the American Diabetes Association, people living with diabetes have double the risk of developing tinnitus and hearing loss. Why? Elevated levels of blood sugar damage blood vessels over time, including the tiny capillaries that supply blood to the inner ear.
Even living with conditions that qualify you as pre-diabetic can put you at risk. The higher your body mass index (BMI) and the bigger you are around the waist, the greater your risk of tinnitus and hearing loss.
If you are diabetic, pre-diabetic or overweight, ask your family doctor to test and talk to you about your blood glucose levels. And, of course, maintain a healthy diet, and get up and get moving. Exercise—even something as simple as walking—can protect you against tinnitus and hearing loss.